Arkansas, 2018

Tornadoes and Damaging Winds in Arkansas, November 30, 2018

November 30, 2018 · NWS TSA · 15 events in 6 counties and zones

A strong low pressure trough translated from the southwestern United States into the Southern Plains on November 30th and December 1st. Warm and moist air had spread northward into northwestern Arkansas ahead of this system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$2.8 million
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong low pressure trough translated from the southwestern United States into the Southern Plains on November 30th and December 1st. Warm and moist air had spread northward into northwestern Arkansas ahead of this system. Atmospheric instability became moderately strong during the afternoon and evening hours to the east of a cold front that was over western Oklahoma, and south of a stationary front that was located across northern Oklahoma into southern Missouri. As the strong storm system moved into the Southern Plains on the 30th, wind fields throughout the atmosphere increased substantially, which resulted in very strong deep-layer and low-level wind shear across northwestern Arkansas during the evening and overnight hours.

Thunderstorms developed during the evening hours of the 30th across central and eastern Oklahoma, and moved northeast across northwestern Arkansas during the late evening and overnight hours. Moderately strong atmospheric instability across the area combined with very strong wind shear to produce organized severe thunderstorms. A squall line moved rapidly across the area ahead of the surging cold front and produced several tornadoes and damaging wind gusts in northwest Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Nov 30, 9:40 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Nov 30, 9:40 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
940 PM CST Fri Nov 30 2018

...UPDATE...

.DISCUSSION...
Widespread convection with ongoing severe weather will continue to
advance eastward through the early morning hours. Conditions will
remain favorable for tornadic potential especially across
southeast OK into western AR. Updated forecast delayed the
clearing of storms slightly otherwise elements remain on track.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   49  60  38  53 /  90   0   0   0
FSM   51  63  42  58 /  90   0   0   0
MLC   51  65  40  57 /  90   0   0   0
BVO   47  57  35  50 /  90  10   0   0
FYV   48  59  37  51 /  90   0   0   0
BYV   51  61  40  51 / 100   0   0   0
MKO   49  62  39  55 /  90   0   0   0
MIO   50  56  37  50 /  90   0   0   0
F10   49  64  38  55 /  90   0   0   0
HHW   52  68  42  62 /  90   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....07
Hazardous weather outlook, Nov 30, 5:21 PM CST, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
521 PM CST Fri Nov 30 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
521 PM CST Fri Nov 30 2018

...SEVERE WEATHER EXPECTED THROUGH THIS EVENING...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.
TORNADO.
	RISK...Elevated.
	AREA...Primarily along and south of Interstate 44, and especially
           southeast Oklahoma into west central Arkansas.
	ONSET...After 6 PM.

SEVERE THUNDERSTORM.
	RISK...Critical.
	AREA...All eastern Oklahoma and northwest Arkansas.
	ONSET...After 6 PM.

	AREA AT GREATEST RISK...Southeast Oklahoma through northwest Arkansas.

HEAVY RAIN.
	RISK...Limited.
	AREA...Far eastern Oklahoma and northwest Arkansas.
	ONSET...Evening through early Saturday morning.

DISCUSSION...
Thunderstorms are developing over southeastern Oklahoma and western Arkansas
and storms will continue to increase in coverage through the evening hours.
Storms will end from west to east, and clear western Arkansas during the
early morning hours on Saturday. Conditions continue to appear favorable
for severe weather across much of eastern Oklahoma and northwest Arkansas.

Instability continues to increase across the region this afternoon
and will trend upward through the evening hours.  Winds aloft will also
become more favorable for severe storms, and very strong low level winds
are forecast to develop across southeast Oklahoma and western Arkansas
by early evening.  As storms develop and move into the more favorable
conditions, tornadic potential will increase.  Current forecasts do
suggest the potential for a strong tornado across southeast Oklahoma
through west central Arkansas during the evening hours. Additionally,
large hail and locally damaging straight line winds will be possible,
especially with any discrete storm cells.  Severe weather watches and
warnings should be anticipated.  Know your severe weather safety procedures.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...High Wind Potential.
SUNDAY through THURSDAY...No Hazards.

EXTENDED DISCUSSION...
Mild temperatures and gusty west to southwest winds will raise
fire weather concerns Saturday. Some light rain or snow will also
be possible in some places late Sunday night, but no significant
wintry precipitation is expected.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Nov 30, 9:28 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
928 PM CST FRI NOV 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     TSTM WND GST     2 S SAND SPRINGS        36.11N 96.11W
11/30/2018  E58 MPH          TULSA              OK   AMATEUR RADIO

&&

RJS
Local storm report, Nov 30, 9:42 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
942 PM CST FRI NOV 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     TSTM WND DMG     GORE                    35.53N 95.12W
11/30/2018                   SEQUOYAH           OK   EMERGENCY MNGR

            TREE DAMAGE AT THE GORE EXIT ON I-40

&&

RJS
Local storm report, Nov 30, 9:52 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
952 PM CST FRI NOV 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     TSTM WND DMG     1 W VIAN                35.50N 94.99W
11/30/2018                   SEQUOYAH           OK   LAW ENFORCEMENT

            POWER LINES DOWN ON HIGHWAY 64 WEST OF VIAN

&&

RJS
Local storm report, Nov 30, 10:03 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1003 PM CST FRI NOV 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     TORNADO          WEBBERS FALLS           35.51N 95.13W
11/30/2018                   MUSKOGEE           OK   BROADCAST MEDIA

            TDS ALSO DETECTED WITH THIS STORM.

&&

JBM
Local storm report, Nov 30, 10:42 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1042 PM CST FRI NOV 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND GST     3 WNW STIGLER           35.27N 95.17W
11/30/2018  M64 MPH          HASKELL            OK   MESONET

&&

RJS
Local storm report, Nov 30, 10:47 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1047 PM CST FRI NOV 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     TSTM WND GST     2 S WEBBERS FALLS       35.48N 95.13W
11/30/2018  M65 MPH          MUSKOGEE           OK   MESONET

&&

RJS

The radar

The Tulsa radar (KINX), 96 km away, was scanning. The volume nearest the first event began at 04:48 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Benton

When
November 30, 10:49 PM CST
Where
Benton County, 0.77 mi NW of Siloam Spgs Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
36.187, -94.490

The surface observation system at Smith Field in Siloam Springs measured 58 mph thunderstorm wind gusts.

Tornado, Crawford

When
November 30, 11:09 PM CST to 11:14 PM CST
Where
Crawford County, 3.47 mi NW of Van Buren to 2.13 mi NNW of Furry
Rating
EF2
Path length
5.6 mi
Path width
600 yd
Injuries
2 direct, 0 indirect
Property damage
$2.5 million
Reported by
NWS Storm Survey
Coordinates
35.460, -94.399

This tornado developed north of I-40 and just west of Lee Creek Road where homes sustained minor roof damage, trees were uprooted, and the roofs of several apartment complexes were damaged. The tornado moved northeast across Rena Road, damaging numerous homes, some severely, snapping three large wooden utility structures, and snapping and uprooting numerous trees. The tornado then crossed Uniontown Road and Fayetteville Road near Rena, and dissipated as it approached N Rudy Road. Based on this damage, maximum estimated wind in the tornado was 110 to 120 mph.

Thunderstorm Wind, Washington

When
November 30, 11:10 PM CST
Where
Washington County, 3.12 mi W of Marrow
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.876, -94.485

Strong thunderstorm wind blew down trees, and damaged the roofs of homes and outbuildings.

Thunderstorm Wind, Sebastian

When
November 30, 11:10 PM CST
Where
Sebastian County, Ft Smith
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.380, -94.420

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Washington

When
November 30, 11:15 PM CST
Where
Washington County, 1.99 mi E of Evansville
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
35.795, -94.495

Strong thunderstorm wind damaged the roofs of poultry houses and blew down trees in Evansville.

Tornado, Crawford

When
November 30, 11:17 PM CST to 11:24 PM CST
Where
Crawford County, 0.63 mi ENE of Rudy to 1.57 mi SE of Mountainburg
Rating
EF1
Path length
8.7 mi
Path width
700 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
35.532, -94.269

This tornado developed just north of Rudy, where trees were uprooted on Whitson Drive to the west of Highway 282. The tornado moved east-northeast uprooting more trees and destroying barns along Highway 282. Trees were uprooted as the tornado crossed Peach Drive, with extensive tree damage as it approached I-49 on Cozy Cove and Lancaster Road. Trees were uprooted on Gregory Chapel Road. Extensive tree and power pole damage occurred along Highway 71 near Winn Mountain Road and Cain Road. The tornado dissipated after crossing Old Turner Road, to the south of Highway 348, where barns were destroyed and trees were uprooted. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.

Thunderstorm Wind, Crawford

When
November 30, 11:18 PM CST
Where
Crawford County, 1.73 mi NW of Dean Spg
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.540, -94.239

Strong thunderstorm wind uprooted trees south of the tornado.

Thunderstorm Wind, Crawford

When
November 30, 11:19 PM CST
Where
Crawford County, Alma
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
35.480, -94.230

Strong thunderstorm wind uprooted trees and damaged the roofs of homes.

Thunderstorm Wind, Sebastian

When
November 30, 11:22 PM CST
Where
Sebastian County, Lavaca
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.330, -94.180

Strong thunderstorm wind uprooted trees.

Thunderstorm Wind, Washington

When
November 30, 11:30 PM CST
Where
Washington County, West Fork
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
35.930, -94.180

Strong thunderstorm wind destroyed an outbuilding and snapped large tree limbs.

Thunderstorm Wind, Washington

When
November 30, 11:41 PM CST
Where
Washington County, 0.52 mi W of Elkins
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.001, -94.009

Strong thunderstorm wind uprooted trees, and damaged the roofs of homes and outbuildings.

Thunderstorm Wind, Franklin

When
November 30, 11:45 PM CST
Where
Franklin County, Ozark
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.500, -93.830

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Franklin

When
November 30, 11:46 PM CST
Where
Franklin County, 2.19 mi E of Webb City
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.478, -93.791

Strong thunderstorm wind damaged the roofs of five homes and uprooted trees.

Thunderstorm Wind, Madison

When
November 30, 11:49 PM CST to 11:56 PM CST
Where
Madison County, 1.1 mi W of Whitener to 0.79 mi NE of Clifty
Measured
83 kt (96 mph) estimated gust
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
36.122, -93.900

Strong thunderstorm wind produced a swath of damage at least three miles wide from southwest of Hindsville to northeast of Clifty. Within this swath of damage, numerous homes were damaged, a mobile home was destroyed, businesses were damaged, outbuildings were destroyed, and numerous trees and power poles were snapped.

Thunderstorm Wind, Benton

When
November 30, 11:56 PM CST
Where
Benton County, Pea Ridge
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.450, -94.120

Strong thunderstorm wind snapped large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyThe tornado archive for Arkansas, 2018Warnings in Arkansas, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791691, 791672, 794847, 794892, 791692, 791677, 791679, 791696, 794896, 794895, 791694, 794893, 794894, 791695, 794891.